North Carolina, 2018

Rip Current in North Carolina, July 13, 2018

July 13, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents caused numerous rescues at local area beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents caused numerous rescues at local area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 13, 9:00 AM EST, 1 hour earlier.

Area forecast discussion, Jul 13, 9:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Wilmington NC
1000 AM EDT Fri Jul 13 2018

.SYNOPSIS...
Stalled front over northern portions of South Carolina will
sink slowly south through today. Relatively cooler air will
follow the front into Saturday, as high pressure builds from the
north. A warming trend back to normal is expected Sunday
through early next week, with showers and thunderstorms on the
increase through mid week as a front moves into the area,
possibly stalling in the vicinity.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...12Z hi res WRF in addition to last few HRRR
runs coming in dryer across the region, confining preciptiation to
southern portions of southern counties due to their proximity to the
cold front (now close to the SC/GA border). Have adjusted POPs
downward accordingly as a result. Left some of the low POPs along
the coast as sat imagery showing thinnder cloud cover there and thus
possibly some weak instablity.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Have stayed closer to a dry bias with the NAM
and European Mos Guidance adhered more closely to. Models in general
agreement with the pattern aloft as weak ridging aloft, expands
eastward to the SE U.S. States Sat. This will help push the sfc cool
front further south of the FA at the start of this period. The
ridging at the very end of this period is suppressed southward as
the westerlies aloft expand southward with the approach of a s/w
upper trof at the very end of this period. A 1020+ mb sfc high is
projected to ridge southward Sat as northerly flow aloft initially
aids this push. By Sun, the center of the sfc high will slide
eastward and offshore from Cape Hatteras as the ridging aloft begins
to flatten. Various model RH time height series indicates decent mid-
upper level drying Sat with some moderation Sun. The lower levels
indicate enough moisture for diurnally driven daytime Cu and
possibly early morning stratus and/or fog especially early Mon
morning. Various model soundings indicate rather warm temps as well
as subsidence aloft, especially between 850mb and 700 mb subsidence.
As a result, available CAPE for Tstorm development remains rather
sparse and somewhat uncommon for this time of the year. This
sounding profile occurs both days with a slow breakdown beginning
late in this period. For the most part have kept POPs out of this
fcst this period, although an isolated tstorm/shower could spring up
late in this period as the old sfc frontal system begins to return
northward. For temps, used a consensus of the European and NAM MOS
temps as a 1st guess followed by some minor tweaking.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM Thursday...Surface high pressure will be found off the
NC coast with possibly a weak perturbation developing along the old
front near the GA/southern SC coast. The precipitable water
will continue to increase the first part of next week and
moderate destabilization is expected each day. The potential for
impulses embedded in W-NW flow aloft coupled with increasing
precipitable water and destabilization supports some rounds of
scattered convection Monday through Wednesday. By Thursday the
H5 pattern changes as a shortwave crosses the Midwest. While
moisture availability and instability are likely during Thursday
the areal of coverage of storms may be slightly lower by that
time. Otherwise, a blend of MEX/ECE numbers appears reasonable
for highs/lows during the long term period.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 12Z...Front is predominately south of the CWA with northeast
flow expected at all terminals. IFR ceilings inland will persist
through 14Z, perhaps longer. Any convection should be mainly south
of the region, with a stray shower possible in the north. Time
height indicates the clouds will scatter this afternoon. Will take a
good look for morning fog with next model run.

Extended Outlook...Primarily VFR, except ocnl MVFR ceilings and
visibility Monday through Wednesday in numerous showers and
isolated TSTMs.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Friday...No changes to
the forecast at this time. Previous forecast discussion follows:

As of 300 AM Friday...North to northeast winds behind front will
become more easterly and on shore through this afternoon into
tonight as high pressure builds from the north as it shifts off
the east coast. A persistent longer period, 10 second SE swell
will mix in with wind waves as it dampens out through today
before more another round of SW swells from Beryl come into the
waters heading into Saturday. Seas will remain around 3 ft most
waters through tonight.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 AM Friday...No cautionary or advisory conditions expected
this period. Post cold frontal NE- ENE winds at 10 to around 15 kt
will start out this fcst as the center of a 1020+ mb sfc high drops
southward to NC during Sat. It's then progged to slide eastward to
the offshore waters east of Cape Hatteras during Sunday as the upper
ridging suppresses southward. Looking at sfc winds slowly veering to
the E-SE by late Sun. The sfc pg remains somewhat tightened as the
center of the high remains north of the FA Sat and E of the FA Sun.
Speeds around 10 kt or could see 10 to around 15 kt. The mesoscale
sea breeze circulation will become more apparent Sun then Sat. Could
see SSE winds around 15 kt g20 kt nearshore Sun aftn and early
evening. Significant seas will basically run in the 2 to 4 foot
range during this period. Wavewatch3 continues to bring in remnant
Beryl 10-12 second period ESE swell as this system lifts N-NE well
offshore basically moving midway between Bermuda and the NC Coast.
The waters south of Cape Fear to Murrells Inlet will see overall
seas about 1 foot less than the other coastal waters locations. This
a result of the 10-12 sec period ground swell being partially taken
apart (reflected, refracted, etc) after pushing across the shallow
bathymetry associated with Frying Pan Shoals.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 315 PM Thursday...A possibility exists that weak
perturbation along the old front to our south may develop and
drift back toward the SC coast during Sunday. More certainty
exists that an area of high pressure will prevail east of the
Carolinas during that same time. As a result, E-SE winds are
likely during Sunday with speeds of 10-15 knots. As high
pressure slips farther offshore the flow will veer to a S-SW
direction during Monday with a pressure gradient support winds
around 15 knots. Strengthening SW winds possible during Tuesday
with high pressure far off the Southeast U.S. coast and inland
trough. Seas are expected to be in the 3-4 ft range Sunday and
Monday, then possibly up to 4-5 ft if the stronger pressure
gradient materializes late in the period as expected.

&&

.TIDES/COASTAL FLOODING...
As of 300 AM Friday...More coastal flooding is likely for a day
or so, centered within a couple of hours of the higher high
tide each evening through the remainder of the week, due to the
new moon which just occurred.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk from 6 AM EDT this morning through this
     evening for NCZ106-108.
MARINE...None.

&&

NEAR TERM...MBB/RGZ
SHORT TERM...DCH
LONG TERM...SRP
AVIATION...43
Hazardous weather outlook, Jul 13, 6:00 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
700 AM EDT Fri Jul 13 2018

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
141100-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
700 AM EDT Fri Jul 13 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For each afternoon Monday through Thursday...
1. Heat index values over 100 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-141100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
700 AM EDT Fri Jul 13 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For late Tuesday through Thursday...
Small craft exercise caution possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-141100-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
700 AM EDT Fri Jul 13 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Coastal Flooding possible during the high tide cycle this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday thru Sunday...
1. Elevated Rip Current Risk.

2. Coastal flooding possible in flood prone areas along the beaches
within a couple of hours surrounding the time of high tide over the
next few evenings.

For each afternoon Monday through Thursday...
1. Heat index values over 100 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-141100-
Coastal Pender-Coastal New Hanover-
700 AM EDT Fri Jul 13 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Coastal Flooding possible during the high tide cycle this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday thru Sunday...
1. Elevated Rip Current Risk.

2. Coastal flooding possible in flood prone areas along the beaches
within a couple of hours surrounding the time of high tide over the
next few evenings.

For each afternoon Monday through Thursday...
1. Heat index values over 100 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 13, 10:00 AM EST to 3:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

There were 30 rip related rescues at Wrightsville Beach. Another 15 rescues occurred at Carolina Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776170.